If you use ritonavir (Norvir), taking vitamins may increase your ability to tolerate the drug, Rhode Island researchers suggest. Abbott’s protease (in both capsule and liquid forms) often causes gastrointestinal symptoms, including nausea, vomiting and diarrhea, that result in drug discontinuation. Assessing the differences between the tolerant and the intolerant (a total of 322 people), it was no surprise that dosage was a factor—the 600 mg twice-daily doses of ritonavir/double-nuke combos were less tolerable than the 400 mg twice-daily doses of ritonavir/saquinavir. But the interesting finding was this: Those with pre-existing micronutrient deficiencies and lower body fat were more likely to become intolerant and to quit therapy. Based on measurements of vitamins C, E, B-12, folic acid and beta-carotene, 58 percent of those who were ritonavir-intolerant were micronutrient-deficient, compared with only 27 percent of those who were tolerant. What’s more, nutrient supplementation was notably lower in the intolerant group, with only 32 percent taking vits, compared to 69 percent of those who could tolerate the drug.
Vits Help the Rits Go Down
February 1, 1999 • By Lark Lands, PhD